Introduction: Between January 1999 and December 2000, 125 patients in Lima, Peru were enrolled in individualized treatment for multidrug-resistant tuberculosis (MDR-TB). Hypokalemia was observed to be an important adverse effect encountered in this cohort.
Objective: To identify risk factors associated with the development and persistence of hypokalemia during MDR-TB therapy, and to review the incidence and management of hypokalemia in patients receiving MDR-TB therapy.
Methods: A retrospective case series of 125 patients who received individualized therapy for MDR-TB between January 1, 1999, and December 31, 2000.
Results: Among 115 patients who were screened for electrolyte abnormalities, 31.3% had hypokalemia, defined as a potassium level of < 3.5 mEq/L. Mean serum potassium at time of diagnosis was 2.85 mEq/L. Diagnosis of low serum potassium occurred, on average, after 5.1 months of individualized therapy. Multivariate analysis of risk factors for this adverse reaction identified two causes: administration of capreomycin, and low initial body weight. Normalization of potassium levels was achieved in 86% of patients.
Conclusions: Electrolyte disturbance was frequently encountered in our cohort of patients with MDR-TB. Successful screening and management of hypokalemia was facilitated by training the health-care team in the use of a standardized algorithm. Morbidity from hypokalemia can be significant; however, effective management of this side effect is possible without sacrificing MDR-TB treatment efficacy.